Withdrawal and Resetting

It’s not cool when you’re prescribed a pill, walk out the door one day, and realize it’s becoming an addiction.  I don’t care what the pill is for.  Pain, anxiety, whatever.  We put a lot of faith in doctors, especially when we truly don’t know where else to turn for help.  When you’re led down a path you think is safe, and later learn that it wasn’t, it is discombobulating and disgruntling.  It can even be life threatening.

About six months ago I went on anti-anxiety medications.  I wasn’t in a great spot in my life.  This is something I recognized, so I went to a psychiatrist looking for help.  He offered a prescription, and I took it.

About a month ago, I recognize things in myself that hadn’t been there before.  Extreme irritability.  Moodiness.  That weird rush I’d get after taking my pill.  The abnormal light headed feeling I used to only get while working out.  I found myself being a lot more forgetful about things that had just happened.  It felt like I had short term memory loss, even when nothing had occurred to affect my mind.

I also noticed that when I was stressed out, I would think about taking another pill.

In my childhood, I was raised to know about the affects of drugs and addiction.  Medication wasn’t something our parents offered freely, unless my sisters and I were very sick.  Our parents told us stories about loved ones who had fallen into unhealthy relationships with drugs.  There were very strict consequences for drug use in our home, and we knew that if we ever touched drugs, our parents would be after us.  So, when I started reaching for another pill, I recognized the warning.  Instead of taking the medication, I pulled my hand away from my purse, and assessed the last six months of my life.

The big questions:

What positive influences did this medication have on my life?

What negative influences did this medication have on my life?

Did one outweigh the other?

Yes.  It did.

So, what did I do?  I heeded my own advice.  I started taking my pill once a day, and two Fridays ago decided it was time to stop.  (May I note: I did not speak to my psychiatrist before hand.  Please don’t be me! Talk to your doctor! I only learned these sudden changes could be life threatening days after I stopped taking the medication.)

What I didn’t expect was the terrible withdrawal I am currently going through.  I think the worst is over, but my body still has to take it slow.  I have never felt so depleted than I did last week:

My energy was gone.  My head felt like it was made of air, and my tongue cardboard.  The nausea was unbelievable, and I could barely move without fear of puking.

Today, over a week off the medication, I feel better.  I’m still tired, and have bouts of nausea.  My head is still light, and I have dizzy spells, cravings, and random bouts of irritability and anxiety.  But I am also somehow less anxious, and more hopeful.

I guess we will see what happens with time.

For now, I need to remind myself to take it slow.  My body truly needs time to recover, and pushing myself might overwhelm my entire system.  As I noted before, I also didn’t consult a doctor before going off of my medication.  That gives me even more reason to be careful, and not push myself into overdrive.

Sometimes, we want to leap to achieve so many dreams but need to take small steps to get there.  I posted last week about “moments”, and having to get back to my life. I do!  I won’t deny that.  But I’m going to start off slow.

I don’t care how long you’ve been on a medication.  If it’s addictive, and if you’ve started to feel those affects, it’s okay to want out.  If your medicine helps, that’s wonderful! Stick to it.  But if it doesn’t, try something new.  I was only on this medication for six months, and believe me, I had no idea I’d go through this kind of withdrawal.

Thanks for you time and support, guys and gals.  I love getting messages and texts from friends, family, and strangers telling me how inspirational my blog has been for them!

Shannon

If you’re afraid for yourself or someone else with signs of addiction:

Talk to a friend, family member, or counselor.

Contact an anonymous line for help:

American Addiction Centers has a 24/7 hotline for phone and live chat!

National Alcoholism and Substance Abuse Information Center is a mouthful! but also offers a 24/7 phone, e-mail, and live chat hotlines.

And there are many other resources out there!

Knowledge is key!  Educate yourself :).

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s